Diabetes Mellitus – Pharmacology for Nurses: Practical Apps

Twitter - Quiz Tutors
Facebook - Quiz Tutors

Chapter 32: Antidiabetic Drugs Test, Diabetes Mellitus, Pharmacology for Nurses: Practical Apps

The key terms in this Pharmacology course include Antidiabetic Drugs, Diabetes Mellitus, Hemoglobin, Pharmacology for Nurses: Practical Applications


After starting treatment for type 2 diabetes mellitus 6 months earlier, a patient is in the office for a follow-up examination. The nurse will monitor which laboratory test to evaluate the patient’s adherence to the antidiabetic therapy over the past few months?

Hemoglobin A1C level

Hemoglobin levels

Fingerstick fasting blood glucose level

Serum insulin levels

The hemoglobin A1C level reflects the patient’s adherence to the therapy regimen for several months previously, thus evaluating how well the patient has been doing with diet and drug therapy. The other options are incorrect.


The nurse is reviewing instructions for a patient with type 2 diabetes who also takes insulin injections as part of the therapy. The nurse asks the patient, “What should you do if your fasting blood glucose is 47 mg/dL?” Which response by the patient reflects a correct understanding of insulin therapy?

“I will rest until the symptoms pass.”

“I will give myself the regular insulin.”

“I will call my doctor right away.”

“I will take an oral form of glucose.”

Hypoglycemia can be reversed if the patient eats glucose tablets or gel, corn syrup, or honey, or drinks fruit juice or a nondiet soft drink or other quick sources of glucose, which must always be kept at hand. The patient should not wait for instructions from the physician, nor delay taking the glucose by resting. The regular insulin would only lower the blood glucose levels more.


When teaching a patient who is starting metformin (Glucophage), which instruction by the nurse is correct?

“Take the medication on an empty stomach 1 hour before meals.”

“Take the medication with food to reduce gastrointestinal (GI) effects.”

“Take this 60 minutes after breakfast.”

“Take metformin if your blood glucose level is above 150 mg/dL.”

The GI adverse effects of metformin can be reduced by administering it with meals. The other options are incorrect.


The nurse is preparing to administer insulin intravenously. Which statement about the administration of intravenous insulin is true?

Insulin aspart or insulin lispro can be administered intravenously, but there must be a 50% dose reduction.

Only regular insulin can be administered intravenously.

Insulin is never given intravenously.

Any form of insulin can be administered intravenously at the same dose as that is ordered for subcutaneous administration.

Regular insulin is the usual insulin product to be dosed via intravenous bolus, intravenous infusion, or even intramuscularly. These routes, especially the intravenous infusion route, are often used in cases of diabetic ketoacidosis, or coma associated with uncontrolled type 1 diabetes.


A patient is taking a sulfonylurea medication for new-onset type 2 diabetes mellitus. When reviewing potential adverse effects during patient teaching, the nurse will include information about which of these effects? (Select all that apply.)

Nausea

Hypoglycemia

Diarrhea

Weight gain

Peripheral edema

The most common adverse effect of the sulfonylureas is hypoglycemia, the degree to which depends on the dose, eating habits, and presence of hepatic or renal disease. Another predictable adverse effect is weight gain because of the stimulation of insulin secretion. Other adverse effects include skin rash, nausea, epigastric fullness, and heartburn.


A patient with a history of chronic obstructive pulmonary disease (COPD) and type 2 diabetes has been treated for pneumonia for the past week. The patient has been receiving intravenous corticosteroids as well as antibiotics as part of his therapy. At this time, the pneumonia has resolved, but when monitoring the blood glucose levels, the nurse notices that the level is still elevated. What is the best explanation for this elevation?

The hypoxia caused by the COPD causes an increased need for insulin.

His type 2 diabetes has converted to type 1.

The antibiotics may cause an increase in glucose levels.

The corticosteroids may cause an increase in glucose levels.

Corticosteroids can antagonize the hypoglycemic effects of insulin, resulting in elevated blood glucose levels. The other options are incorrect.